Home
Up
Site Index
Ashton's Work
FAQ
Benzo Basics
About Benzos
About AD's
Water Titration
Surveys
Coping
The Un-Educated
Media Page
Other Issues
Dr. Reg Peart
My Benzopedia
Newsgroup
Stories
Poems
Fun Stuff
Books
Links
Video Links
About this site

Antidepressants and Withdrawal

From the FAQ

 MY DOCTOR HAS PRESCRIBED AN ANTI-DEPRESSANT TO TAKE DURING MY WITHDRAWAL.  IS THAT A GOOD THING TO DO?

Most doctors who prescribe anti-depressants for benzodiazepine withdrawal, or for any other purpose, will prescribe one of the modern classes of SSRIs (Selective Serotonin Reuptake Inhibitors) that includes Prozac, Paxil, Zoloft, Celexa, and Serzone.  Or they sometimes prescribe one of two even more recently developed drugs: Effexor and Wellbutrin. Doctors often prescribe these particular drugs because, in addition to their anti-depressant properties, they are recognized as anxiolytics (anti-anxiety agents).  Ironically, all of these drugs are known to heighten anxiety and agitation, though this side effect often diminishes after the first few weeks of use. Even the SSRIs such as Paxil and Zoloft which are thought to have a primary sedative effect often cause heightened anxiety when you are in withdrawal.  This heightened anxiety may be one reason that people in benzodiazepine withdrawal often discontinue the use of these drugs after a short period of time. 

Among those who have taken anti-depressants for long periods of time during withdrawal, the experiences are mixed. Some seem to benefit, others do not.  Still others feel that their symptoms are worsened. Generally, due to the potential for creating complications of your other withdrawal symptoms, anti-depressants should only be taken where you are suicidally depressed.  That does not mean that you are simply pondering or even obsessing about suicide.  It means that you feel that, barring some kind of pharmacological intervention, you *will* do something self-destructive.  Otherwise, anti-depressants should generally be avoided during withdrawal. 

Another issue is that most anti-depressants are documented to be addictive to varying degrees and, in fact, there is some evidence that the withdrawal syndrome can be very pronounced and similar to benzodiazepine withdrawal (though not nearly as protracted) in some cases of long-term use. See http://www.benzo.org.uk/ads.htm.

There are a few scattered reports of people who have benefited from the use of an earlier class of anti-depressants known as "tricyclics."  One of these is Doxepin, which has a primary sedative effect as opposed to the stimulant effect of the SSRIs.  Tricyclics also have their own set of complications and side-effects. Consult your physician and check the written warnings for tricyclics to make sure that you do not have any of a number of medical conditions that may be complicated by their use.  As with SSRIs, some are known to cause primarily sedation, where others are known to have stimulant properties.  

The best advice with anti-depressants or any other prescribed adjunct drug is to proceed with caution.  If you decide to take an anti-depressant, you may want to start at a very low dose to see how well you tolerate the drug before increasing to the dose recommended by your physician.

Other references to Antidepressants and Withdrawal

Professor Ashton in the Ashton Manual

 

 

Disclaimer:  The information contained in this website was not compiled by a doctor or anyone with medical training. The advice contained herein should not be substituted for the advice of a physician who is well-informed in the subject matter discussed. Before making any decisions about your health or treatment you should always confer with your physician and it is always assumed that you will do so.

About this site          Disclaimer               Contact

Last updated 22 July 2015